Format

Send to

Choose Destination
Expert Opin Drug Saf. 2012 Sep;11(5):779-95. doi: 10.1517/14740338.2012.712109. Epub 2012 Aug 6.

Drug-induced gynecomastia: an evidence-based review.

Author information

1
Division of Endocrinology, Diabetes and Metabolism, Department of Medicine, Cedars-Sinai Medical Center, Los Angeles, CA 90048, USA.

Abstract

INTRODUCTION:

Drugs are estimated to cause about 10 - 25% of all cases of gynecomastia. Over the course of several decades, multiple medications have been implicated in the development of gynecomastia mostly in the form of case reports and case series. However, these reports suffer from a multitude of deficiencies, including poor quality of evidence.

AREAS COVERED:

Studies were selected for this review by performing an extensive electronic and hand-search using BIOSIS, EMBASE and Medline, from 1940 to present, for all reported drug associations of gynecomastia and their possible pathophysiology. Quality of evidence was assessed on a three-point scale: good, fair and poor, and each of the drugs reported to cause gynecomastia was assigned a level of strength. The pathophysiology of gynecomastia is also discussed in detail for each of the drugs found to have a good or fair evidence of association with gynecomastia.

EXPERT OPINION:

Most of the reported drug-gynecomastia associations were based on poor quality evidence. The drugs definitely associated with the onset of gynecomastia are spironolactone, cimetidine, ketoconazole, hGH, estrogens, hCG, anti-androgens, GnRH analogs and 5-α reductase inhibitors. Medications probably associated with gynecomastia include risperidone, verapamil, nifedipine, omeprazole, alkylating agents, HIV medications (efavirenz), anabolic steroids, alcohol and opioids.

PMID:
22862307
DOI:
10.1517/14740338.2012.712109
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center